Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Psychiatry. 2000 Jun;157(6):975-81.

Clozapine, diabetes mellitus, weight gain, and lipid abnormalities: A five-year naturalistic study.

Author information

  • 1Psychotic Disorders Program, Diabetes Clinical Research Center, Massachusetts General Hospital, Boston, USA. hend@med.mit.edu

Abstract

OBJECTIVE:

The goal of this 5-year naturalistic study of patients treated with clozapine was to examine the incidence of treatment-emergent diabetes mellitus in relation to other factors, including weight gain, lipid abnormalities, age, clozapine dose, and treatment with valproate.

METHOD:

Data on age, gender, race, diagnosis, family history of diabetes, and age at clozapine initiation were collected from medical records of 82 outpatients with schizophrenia or schizoaffective disorder. Clozapine dose, data on use of valproate, and laboratory test results were recorded at 6-month intervals.

RESULTS:

The mean age at the time of clozapine initiation of the 82 patients was 36.4 years; 26.8% of the patients were women, and 91.5% were Caucasian. The mean baseline weight was 175.5 lb, and the mean body mass index was 26.9 kg/m(2). Thirty patients (36.6%) were diagnosed with diabetes during the 5-year follow-up. Weight gain, use of valproate, and total daily dose of clozapine were not significant risk factors for developing diabetes mellitus. Patients experienced significant weight gain that continued until approximately month 46 from initiation of clozapine. There was a nonsignificant increase in total serum cholesterol and a significant increase in serum triglycerides level.

CONCLUSIONS:

The results support the hypotheses that patients treated with clozapine experience significant weight gain and lipid abnormalities and appear to be at increased risk for developing diabetes.

PMID:
10831479
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk